TheLupusSite.com banner

1 - 11 of 11 Posts

·
Registered
Joined
·
15 Posts
Discussion Starter #1
Hello. I posting regarding my son who is 15 and has SCLE and Raynauds. He has been on plaquenil for a year this month. I took him to see his regular eye doctor for his yearly exam(he wears contacts) and found out his eyes have changed dramatically. The doctor seemed concerned when he learned Jesse was on plaquenil. He scheduled him to come in on the 24th for a certain type of test. Can anyone tell me exactly how plaquenil effects the eyes and what we can expect? Thanks in advance!
 

·
Registered
Joined
·
4,444 Posts
Here is a link that is the most thorough I know of on the topic.

http://www.emedicine.com/OPH/topic245.htm

Basically, it can affect the retina. Your son is really not considered to be at a very high risk from this though because he is young, has not been on Plaquenil long (usually minimum of 5 years before this is seen), is likely on a dose of less than 6.5mg/kg/day (or weighs more than 130 pounds and has 400mg per day or less of Plaquenil) and probably has healthy kidneys. It can happen of course but most doctors believe the true incidence of retinal toxicity caused by Plaquenil to be less than 1%.

I know when I was 15, I had a severe change in my eyes and it was just due to whatever makes so many of us nearsighted! I hope that's all it is in your son's case. Please let us know how it turns out after your son has seen the specialist.
 

·
Registered
Joined
·
468 Posts
For me it was recommended to see the opthamologist every 6 months, I am in the US, and have perephial vision, tests, color blindness tests along with some others, and a visual exam byt the doctor, Hope everything goes well with the specialist.
 

·
Registered
Joined
·
8,577 Posts
9kids,

As far as the tests go they really aren't bad at all. One is called a Field of Vision test - Your son will be sitting with his head on a chin rest and will push a clicker everytime he sees a light. It is not that uncomfortable and doesn't take much time. They will do one eye at a time.

The other "tests", unless they already did them are what I call the color book test and the eyes get dialated so the doctor can see through them. The color book test is a book with colored dots in 2 colors and you have to tell which number you see on each page. That is done one eye at a time.

If they are dilating his eyes then don't schedule any outside activities for him after the appointment. Everyone is different but I had times before when it took 8 hours for my pupils to return to normal. I couldn't read, watch tv or really do anything other than listen to music or nap. Make sure to bring a pair of sunglasses for him to wear on the ride home.

Hope this helps,
Karen
 

·
Registered
Joined
·
14,661 Posts
I am sure this is something of a worry right now. The tests are no bother really and you have got good advice about coping with them.
The electroretinogram mentioned in the emedicine article is rarely done these days because it is rather complicated and doesn't guarantee a 100% reliable result.

Here's another couple of articles

http://arthritis.about.com/gi/dynamic/offs...asp%3Faud%3Dmem

http://www.lupus.org/education/topics/plaquenil.html

If by great bad luck they decide it could be the Plaquenil causing the problems, there is an alternative antimalarial called Quinacrine that doesn't affect the eyes.

Let us know how he gets on and lots of luck

Clare
 

·
Registered
Joined
·
14,661 Posts
Hello Julia :)
Quinacrine is not available commercially these days: it is used as a veterinary medicine so it has to be purified and made up into capsules or pills by a compounding pharmacy or a hospital pharmacy.

Plaquenil replaced it on the market for anti malarial prophylaxis.

As far as I know it is only available in the USA, the UK, & Ireland. I don't know if it is used in hospital settings in Australia and New Zealand although I did read a study of its use in New Zealand.

Cheers
Clare
 

·
Registered
Joined
·
31 Posts
Hi Clare. Thanks for the reply. Sounds like a similar story to natural thyroid hormone....replaced by the large drug companies making synthetics.???
...Julia
 

·
Registered
Joined
·
31 Posts
Hi 9kids4me
My 14yo daughter has SLE and Raynauds and has been on Plaquenil for just over a year also. I had heard about the eye pigment growing...but not retina damage...and they suggested an eye check every 12 months but I took her at 6 months and then again at 12 months and so far so good. They tell me they are also going to test her on the new capillary machine....but apparently she on a long waiting list. Will they test your boy on this too for his Raynauds?
...Julia
 

·
Registered
Joined
·
15 Posts
Discussion Starter #10
Update...Today was his eye appointment and he had a field of vision of test. The doctor said there is cause for concern and was faxing the results to his rheumy.He said so much we didn't understand but one thing I did understand was retinal damage. I have to call the rheumy tomorrow to see what comes next. The doctor did mention how rare it is for the plaquenil to affect him like this. Just our luck huh. I will update when I talk his rheumy.
 

·
Registered
Joined
·
31 Posts
9kids4me
Hi. I'm sorry to hear that news. I can imagine how you must be feeling. I hope you don't have to wait too long to see your boy's specialist. Hopefully he will have minimal damage seeing as he only been on the med 12 months. That was the recommended time for an eye check, so you would imagine they would only let you go for an amount of time that wouldn't cause too much damage...surely?
All the best. Hang in there mum.
...Julia
 
1 - 11 of 11 Posts
Top